Dangerous Skin Conditions: Anti-Seizure Medication May Cause Serious Reaction

The U.S. Food and Drug Administration has published a warning that the anti-seizure medication Onfi (clobazam) may cause severe skin problems leading to permanent injury or even death. While the skin reactions are rare, the potential for serious harm is a real health threat.

Accordingly, the FDA has approved revisions to the Onfi drug label and patient Medication Guide so that physicians and users alike are aware of the risks of harm from the drug.

Patients who take Onfi should not delay in receiving medical treatment if they see any signs of a rash, blistering or peeling of the skin, sores in the mouth or hives. Medical professionals are urged to discontinue use of Onfi and find other treatments if they notice any rashes on their patients. The only exception is if the skin reaction is obviously not drug-related.

Stevens-Johnson syndrome and toxic epidermal necrolysis are uncommon but dangerous skin conditions that can appear at any time when Onfi is prescribed. Reactions are most likely to occur in the first eight weeks of treatment or when Onfi is stopped and then restarted again. Patients who developed Stevens-Johnson syndrome or toxic epidermal necrolysis had to be hospitalized. One case resulted in blindness and another ended in death.

Speak with Your Doctor

Onfi is a benzodiazepine medication that is intended to be used in combination with other medicines to treat seizures caused by a serious kind of epilepsy called Lennox-Gastaut syndrome. In general, severe skin conditions have not been linked with other benzodiazepine medicines.

Patients are advised not to stop taking Onfi before speaking with their doctors. By abruptly discontinuing this medication, serious withdrawal issues may follow such as constant seizures, hallucinations, shaking, anxiety and stomach or muscle cramps.

It’s possible that Onfi could cause serious reactions even if you don’t have a history of skin problems. That’s why you should seek immediate medical attention.